Find a Provider

Chemical Terrorism Agents

What are chemical terrorism agents?

Most chemical terrorism agents are liquids that can be put into the air and then absorbed through the skin or breathed into the lungs. The chemicals may cause:

  • irritation of the eyes or nose
  • breathing problems or suffocation
  • nausea, vomiting, or abdominal pain
  • loss of muscle control or paralysis
  • loss of consciousness
  • seizures.

If you breathe in a chemical vapor, it may start affecting you within seconds to minutes. Liquid droplets absorbed through the skin have an effect in minutes to hours.


Chemical agents come in several forms. Examples are:

  • Vesicants: Examples include mustard gas, Lewisite, and phosgene oxime. Vesicants are chemicals that cause blistering of the skin, irritation and inflammation of the airways, vomiting, and diarrhea. There are antidotes that limit or stop the effects of some, but not all, of these chemicals.
  • Cyanide: Cyanide forms a gas when mixed with acids. It was used in the gas chambers of Nazi Germany. Large doses of cyanide can kill within minutes. Smaller doses affect the central nervous system, causing seizures, for example. There are antidotes to cyanide poisoning.
  • Pulmonary agents: Phosgene and perfluoroisobutylene cause swelling and fluid buildup in the lungs. Several hours after exposure you will start to cough and have trouble breathing. Hours to days later, as the chemicals cause more swelling, more fluid builds up in the lungs. Eventually the fluid can make it so hard to breathe that it causes death. People who are exposed to these chemicals should be kept at rest and not allowed to even walk because exertion makes the symptoms worse.
  • Incapacitating agents: These chemicals affect the nervous system. They cause confusion, disorientation, delusions, and hallucinations. They also cause blurred vision, a rapid heart rate, and slurred speech. There is an antidote, but it must be given every hour until the effects of the chemical wear off. Usually it must be given for several hours or up to a day or two, depending on how much chemical you were exposed to. Sarin is an example of this type of chemical.

What should I do if I am exposed to a chemical terrorism agent?


If you or someone you know might have been exposed to a chemical agent, get medical care right away. Go to the closest emergency room.


Disclaimer: This content is reviewed periodically and is subject to change as new health information becomes available. The information provided is intended to be informative and educational and is not a replacement for professional medical evaluation, advice, diagnosis or treatment by a healthcare professional.


HIA File emer4907.htm Release 13/2010

© 2010 RelayHealth and/or its All rights reserved.